Funnel Cloud, Fayette
- When
- July 6, 3:10 PM CST to 3:13 PM CST
- Where
- Fayette County, 3.03 mi E of Westgate
- Reported by
- Law Enforcement
- Coordinates
- 42.774, -91.941
Law enforcement received several reports of funnel clouds between Westgate and Maynard.
Showers developed and moved along a stationary front extending from northeast Iowa into southwest Wisconsin in the late afternoon hours of July 6th. Law enforcement spotted weak funnel clouds in association with the showers over parts of Fayette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Showers developed and moved along a stationary front extending from northeast Iowa into southwest Wisconsin in the late afternoon hours of July 6th. Law enforcement spotted weak funnel clouds in association with the showers over parts of Fayette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 1:20 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 6 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY RAIN CHANCES CONTINUE TO BE THE MAIN WEATHER FOCUS FOR THE NEXT FEW DAYS. LATEST WATER VAPOR SATELLITE IMAGERY CONTINUES TO SHOW A PLUME OF MOISTURE STREAMING ACROSS IA INTO WI. SOME RADAR RETURNS IN THIS MOISTURE PLUME...BUT PRETTY SPARSE. THESE SPOTTY SHOWERS WERE EAST OF A WEAK SFC FRONT EXTENDING FROM NORTHERN WI INTO CENTRAL IA. MEANWHILE...GOOD DRYING IN THE WATER VAPOR WEST OF THIS PLUME OF MOISTURE...WHILE A STRONGER SHORTWAVE TROUGH WAS MOVING INTO THE NORTHERN PLAINS. FIRST CONSIDERATION IS THE WEAK SFC BOUNDARY THAT CONTINUES TO LINGER OVER THE REGION. NOT MUCH CONVERGENCE AROUND IT AND THE BULK OF THE LOW LEVEL MOISTURE TRANSPORT SHIFTS EAST THIS EVENING. HOWEVER...A BIT OF UPPER LEVEL ENERGY TO THE SOUTH LOOKS TO WORK UP THE BOUNDARY TONIGHT...AND SHOWERS/STORMS ARE ASSOCIATED WITH IT OVER MO. THIS SHOULD PROVIDE ENOUGH LIFT FOR SOME SHOWER/STORM CHANCES FOR NORTHEAST IA/SOUTHWEST WI...MOSTLY LATE. BETTER CHANCES TO STAY DRY FARTHER NORTH. ON WED...THE 06.12 NAM AND GFS SUGGEST THAT THE LOW LEVEL MOISTURE TRANSPORT WILL SHIFT BACK WEST...MORE ACROSS THE EASTERN HALF OF THE AREA...AHEAD OF THAT PIECE OF UPPER LEVEL ENERGY APPROACHING TONIGHT. THE MOISTURE TRANSPORT/LOW LEVEL JET ARE RELATIVELY WEAK...BUT WHEN YOU ADD ALL THE FORCING MECHANISMS TOGETHER...THERE SHOULD BE ENOUGH FOR A DECENT SHOT OF MORE SHOWERS...POSSIBLE THUNDERSTORMS. THE FAVORED AREAS WOULD BE NORTHEAST IA AND SOUTHWEST INTO CENTRAL WI. MEANWHILE TO THE WEST...THAT CANADIAN/NORTHERN PLAINS TROUGH AND SFC FRONT WILL BE MAKING PROGRESS EAST. EXPECT SOME CONVECTION TO BE ONGOING WED MORNING IN THE VICINITY OF THAT SFC BOUNDARY...CONTINUING THROUGH THE DAY. THIS COULD MOVE INTO WESTERN/NORTHERN SECTIONS OF THE LOCAL AREA WED EVENING. THE TROUGH/FRONT COMBO WILL FINALLY KICK THAT LINGER SFC BOUNDARY EAST/SOUTH LATE IN THE DAY THU. HOWEVER...THE PROXIMITY OF THE SFC FRONT WILL KEEP AT LEAST SMALL RAIN CHANCES GOING FOR SOUTHERN/EAST PARTS OF THE FORECAST AREA ON THU. BOTH THE GFS AND NAM SUGGEST AT LEAST 1500 J/KG OF SBCAPE DEVELOPING IN THE VICINITY OF BOTH SFC BOUNDARIES ON WED. WIND SHEAR IS NOT THAT IMPRESSIVE...AND DON/T EXPECT ANY WIDESPREAD SEVERE RISK AS A RESULT. HOWEVER...PROBABLY ENOUGH INSTABILITY AND MINIMAL LOW LEVEL SHEAR SUCH THAT A FEW STRONGER STORMS...PERHAPS ISOLATED SEVERE...WILL BE POSSIBLE. AN END TO THE MUGGY/HUMID CONDITIONS OF THE PAST SEVERAL DAYS IS COMING. DRIER AIR WILL BE SWEEPING INTO THE AREA STARTING THU...WITH HIGH PRESSURE BUILDING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY. THE WORK WEEK SHOULD END ON A RATHER COMFORTABLE NOTE...TEMPERATURE/HUMIDITY-WISE. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A SOMEWHAT ZONAL LOOK TO THE UPPER LEVEL FLOW IN THE GFS/ECMWF/GEM...ALTHOUGH THE GFS/GEM CONTINUES TO BE A BIT MORE AMPLIFIED WITH THE TROUGHS THEY BRING THROUGH THE WEST TO EAST FLOW. THE SOLUTIONS ARE STILL FAVORING HIGH PRESSURE FOR FRI NIGHT/SAT...GIVING WAY TO AN UPPER LEVEL TROUGH/SFC FRONT MOVING ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA FOR SUN/MON. THE EC WOULD THEN SLIDE ANOTHER SHORTWAVE TROUGH QUICKLY INTO THE REGION ON TUES. THE GFS TAKES THIS FEATURE TO THE WEST AND SOUTH OF THE LOCAL AREA. THERE IS MORE CONSISTENCY WITH THE DRY START TO THE WEEKEND ENDING ON A POTENTIALLY WET NOTE...LINGERING INTO THE NEW WORK WEEK. CONFIDENCE IS LESS AFTER THAT. WILL CONTINUE TO TREND WEEKEND FORECAST TOWARD THE PCPN CHANCES FOR SUNDAY/MONDAY. && .AVIATION...TONIGHT AND WEDNESDAY NORTHWEST WINDS IN THE WAKE OF A TROUGH OF LOW PRESSURE STRETCHING FROM CENTRAL WISCONSIN INTO EASTERN IOWA HAVE BROUGHT DRIER AIR INTO THE TAF SITES. AS A RESULT...VFR CONDITIONS ARE PRESENT WHICH SHOULD PERSIST THROUGH MUCH OF TONIGHT. CONCERN THEN TURNS TO BR AND FG POTENTIAL LATE TONIGHT...DUE TO RECENT RAINFALL...LIGHT WINDS AND MAINLY CLEAR SKIES EXCEPT FOR SOME CIRRUS. SINCE UNCERTAINTY EXISTS ON THE EXTENT OF THE CIRRUS COVER TONIGHT AND HOW QUICK TEMPERATURES WILL FALL GIVEN THE WARM AIRMASS IN PLACE...SO ONLY MVFR BR WAS INCLUDED IN BOTH TAFS. FUTURE FORECASTS WILL NEED TO MONITOR THE FOG POTENTIAL. ON WEDNESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE BACK NORTH INTO THE TAF SITES. WITH DAYTIME HEATING...THIS TROUGH MAY INITIATE SHOWERS AND EVEN A FEW THUNDERSTORMS DURING THE AFTERNOON NEAR OR AT THE TAF SITES. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED AFTER THE BR OR FG MIXES OUT BY LATE MORNING. && .HYDROLOGY... WHILE NOT AS JUICY AS THE PAST WEEKEND...THE ATMOSPHERE WILL REMAIN MOIST ON WED...INTO THE EARLY PART OF THU. SOME DRYING FINALLY WORKS IN LATER ON THU. UNTIL THEN...PWS WILL BE 1.5 INCHES...150 PERCENT OF NORMAL...AND THE WARM CLOUD DEPTH WILL BE CLOSE TO 4000 M. ANY SHOWER OR STORM SHOULD STILL BE PRETTY EFFICIENT WHEN IT COMES TO RAIN PRODUCTION. HOWEVER...WHILE THE ATMOSPHERE HOLDS A HEAVY RAIN POTENTIAL...ITS LACKING GOOD/STRONG DYNAMICS TO TAKE ADVANTAGE OF THE TROPICAL AIR MASS. AS NOTED...THERE IS LITTLE CONVERGENCE WITH THE SFC FRONT...ONLY SMALL BITS OF UPPER LEVEL ENERGY WILL INTERACT WITH THE BOUNDARY...AND MAYBE MORE IMPORTANTLY...THE BULK OF THE LOW LEVEL MOISTURE TRANSPORT IS TO THE EAST. THIS WILL LIMIT THE WIDESPREAD...HEAVY RAIN THREAT. AS RESULT...DESPITE WET AND SATURATED GROUNDS...DON/T EXPECT COUNTYWIDE FLOOD ISSUES. HOWEVER...LOCALLY HEAVY RAINS WILL STILL BE POSSIBLE //ESPECIALLY IF THUNDERSTORMS DEVELOP//...AND IF THEY OCCUR...RUNOFF INTO AREA RIVERS AND STREAMS. SOME RIVERS ARE ALREADY EXPECTED TO GO INTO MINOR FLOOD...AND ADDITIONAL HEAVY RAIN COULD EXACERBATE THE FLOODING POTENTIAL. WATERWAYS IN NORTHEAST IA AND SOUTHWEST WI ARE THE PROBLEM SPOTS...AND WILL HAVE TO BE MONITORED CLOSELY OVER THE NEXT COUPLE DAYS. BELIEVE THE RIVER FLOOD THREAT WILL BE THE MAIN ISSUE IN RELATION TO ANY HEAVY RAIN. WILL ISSUE ONE MORE HYDROLOGIC OUTLOOK TO OUTLINE THESE CONCERNS...AND THEN FOR MORE INFORMATION...CONSULT THE LATEST RIVER STATEMENTS AND/OR WARNINGS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM/HYDROLOGY... RIECK AVIATION.................... AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 331 PM CDT TUE JUL 6 2010 IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-071200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK- 331 PM CDT TUE JUL 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON THROUGH TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. DUE TO LIMITED INSTABILITY...BRIEF HEAVY RAIN AND LIGHTNING ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA WEDNESDAY AND THURSDAY...BUT DUE TO LIMITED INSTABILITY...LIGHTNING AND MORE RAINFALL ARE THE MAIN HAZARDS. THE RAINFALL ON WEDNESDAY IS NOT EXPECTED TO BE EXCESSIVE...BUT EVEN AN INCH OF RAIN COULD AGGRAVATE THE FLOODING POTENTIAL. A FRONT WILL SHIFT THROUGH ON THURSDAY BRINGING IN DRIER AIR. THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO MONDAY...BUT IT IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-071200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 331 PM CDT TUE JUL 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA WEDNESDAY AND THURSDAY...BUT DUE TO LIMITED INSTABILITY...LIGHTNING AND MORE RAINFALL ARE THE MAIN HAZARDS. THE RAINFALL ON WEDNESDAY IS NOT EXPECTED TO BE EXCESSIVE...BUT EVEN AN INCH OF RAIN COULD AGGRAVATE THE FLOODING POTENTIAL. A FRONT WILL SHIFT THROUGH ON THURSDAY BRINGING IN DRIER AIR. THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO MONDAY...BUT IT IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT/AJ
The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 funnel cloud. Local standard time, as filed.
Law enforcement received several reports of funnel clouds between Westgate and Maynard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234088.